Alert archive / Tennessee / Wind Advisories in 2018

Wind Advisory 1, NWS Morristown, TN

January 10, 20187 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Jan 10, 2018, 3:07 PM EST for 7 counties in Tennessee. It took effect at Jan 10, 2018, 7:00 PM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2018, 3:07 PM EST (20:07 UTC)
In effect from
Jan 10, 2018, 7:00 PM EST
Expired
Jan 11, 2018, 10:00 PM EST
In force
27 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 53 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WWUS74 KMRX 102007
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
307 PM EST Wed Jan 10 2018

...Strong winds tonight and Thursday for the mountains and
foothills...

.Southerly winds will increase tonight, and continue to be strong
through Thursday. Strong gusty winds can be expected across the 
mountains of East Tennessee and the adjacent foothills.

TNZ018-041-043-045-047-072-074-110900-
/O.NEW.KMRX.WI.Y.0001.180111T0000Z-180112T0300Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, and Gatlinburg
307 PM EST Wed Jan 10 2018

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 PM EST
THURSDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 7 PM this evening to 10 PM EST
Thursday. 

* EVENT...South winds sustained at 15 to 30 mph with gusts of 40
  to 50 mph at times.

* TIMING...Wednesday evening through Thursday evening.

* IMPACTS...These winds may down trees or tree limbs...as well as
  power lines. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
4 follow-up statements
966 
WWUS74 KMRX 110236
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
936 PM EST Wed Jan 10 2018

...Strong winds tonight and Thursday for the mountains and
foothills...

.Southerly winds will increase tonight, and continue to be strong
through Thursday. Strong gusty winds can be expected across the
mountains of East Tennessee and the adjacent foothills.

TNZ018-041-043-045-047-072-074-111045-
/O.CON.KMRX.WI.Y.0001.000000T0000Z-180112T0300Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, and Gatlinburg
936 PM EST Wed Jan 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THURSDAY...

* EVENT...South winds sustained at 15 to 30 mph with gusts of 40 
  to 50 mph at times. 

* TIMING...Wednesday evening through Thursday evening.

* IMPACTS...These winds may down trees or tree limbs...as well 
  as power lines. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
339 
WWUS74 KMRX 110820
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
320 AM EST Thu Jan 11 2018

...Strong winds today through this evening for the mountains and 
foothills...

.Southerly winds will be strong today, and gusty winds can be 
expected across the mountains of East Tennessee and the adjacent 
foothills.

TNZ018-041-043-045-047-072-074-111900-
/O.CON.KMRX.WI.Y.0001.000000T0000Z-180112T0300Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, and Gatlinburg
320 AM EST Thu Jan 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* EVENT...South winds sustained at 15 to 30 mph with gusts of 40 
  to 50 mph at times. 

* TIMING...Today through this evening.

* IMPACTS...These winds may down trees or tree limbs...as well 
  as power lines. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
294 
WWUS74 KMRX 111526 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
1026 AM EST Thu Jan 11 2018

...Strong winds today through this evening for the mountains and
foothills...

.Southerly winds will be strong today, and gusty winds can be
expected across the mountains of East Tennessee and the adjacent
foothills.

TNZ018-041-043-045-047-072-074-112100-
/O.CON.KMRX.WI.Y.0001.000000T0000Z-180112T0300Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, and Gatlinburg
1026 AM EST Thu Jan 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* EVENT...South winds sustained at 15 to 30 mph with gusts of 40 
  to 50 mph at times. 

* TIMING...Today through this evening.

* IMPACTS...These winds may down trees or tree limbs...as well 
  as power lines. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
391 
WWUS74 KMRX 112000 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
300 PM EST Thu Jan 11 2018

...Strong winds through this evening for the higher elevations...

.Southerly winds will continue to be strong this evening across
the higher elevation of the Tennessee mountains, mainly above 3000
feet.

TNZ018-041-043-045-047-072-074-120300-
/O.CON.KMRX.WI.Y.0001.000000T0000Z-180112T0300Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, and Gatlinburg
300 PM EST Thu Jan 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* EVENT...South winds sustained at 15 to 30 mph with gusts of 40 mph
  at times, mainly for elevations above 3000 feet. 

* TIMING...This evening.

* IMPACTS...These winds may down trees or tree limbs...as well 
  as power lines. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 10, 3:05 PM EST, 2 minutes earlier.

Area forecast discussion, Jan 10, 3:05 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
305 PM EST Wed Jan 10 2018

.SHORT TERM (Tonight through Thursday night)...
Downslope winds have kept clear skies over much of the central and
northern parts of the area today, and combined with adiabatic
warming, temps have risen well into the 60s. The downslope winds are
progged by the models to strengthen overnight, with SE 850 mb winds
in the 40-50 kt range continuing through Thursday. A Wind Advisory
will be needed for the mountains an adjacent foothills. A shift of
winds to a S-SW direction and some decrease in intensity should come
Thursday evening, and the Advisory will end at 10 pm Thursday.

Deeper low level moisture and isentropic lif begins to spread into
our southern sections tonight, mainly after midnight, and continue
Thursday morning. QPF appears light during this time as lift and
mositure remain below 700 mb. Will have likely PoPs south, but just
a low to slight chance north where downslope winds will continue to
have a drying effect. Isentropic lift and moisture off the Atlantic
from the S-SE flow will exit Thursday night, and we will likely have
a lull in precip overnight until the low pressure system to our
west draws closer Friday morning.

.LONG TERM (Friday through Tuesday)...
On Friday, a strong negatively tilted trough will be moving into
the Southern Appalachians with a surface low tracking
northeastward across the mid-south. This will pull abundant low-
level moisture into the region. A few heavy downpours will be
possible along the cold front, and even though instability is low,
cannot rule out a slight chance of thunderstorms on Friday.
Downslope winds across the Southern Appalachians should result in
the warmest temperatures of the day being across NE TN/SW VA with
rain holding off for most in NE TN/SW VA until the afternoon
hours.

As the surface low tracks across the forecast area on Friday
afternoon and winds shift to the west behind the cold front,
strong cold air advection will allow temperatures to drop rapidly
with rain changing over to snow late Friday into early Saturday
night. Mid-level frontogenesis will support a band of snow on the
back side of the departing area of low pressure with the most likely
area for precipitation being across the plateau counties. In these
areas, may receive around an inch of snow on Friday night and
Saturday morning. As northwesterly winds increase behind the cold
front on Friday night, also anticipate orographic lift to enhance
snow showers across the plateau, mountains, as well as portions of
NE TN and SW VA. Light accumulation is expected in general. At this
time, most of the snow accumulation appears to be northwest of the
surface low which is to the west of our forecast area in
western/middle TN and northeastward through KY. The exact time of
transition from rain to snow and the amount of remaining moisture
will have a large impact on exact accumulation in our area, so
uncertainty in snowfall amounts remains high, especially for the
plateau and valley locations. Favored northwest flow snowfall
locations across the mountains have higher certainty in seeing an
inch or two of snow on Friday night into Saturday morning. With PWs
of around 0.3 inch, northwest 1000-850mb winds around 10 kt, and
1000-850mb RH remaining high through Saturday night, light snowfall
will be likely across the higher elevations on Friday night and
Saturday morning before tapering off to flurries Saturday night.

Longwave troughing remains across the Eastern CONUS with below
normal temperatures through the weekend and into next week. Another
shortwave is expected to drop southeastward on Monday with a cold
front moving through Monday night. At this time, precipitation
appears to be light with the main focus across the higher
elevations. There are slight differences in the GFS and ECMWF,
mainly with respect to timing, but both indicate a lower
moisture setup with mostly higher elevation snow possible.
Max temperatures this weekend and into next week will generally be
about 10 to 15 degrees below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  60  55  59 /  30  60  60 100
Knoxville McGhee Tyson Airport, TN  48  61  51  59 /  10  50  50  90
Oak Ridge, TN                       48  61  52  57 /  10  50  50 100
Tri Cities Airport, TN              46  63  49  65 /  10  40  50  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 7 PM this evening to 10 PM EST Thursday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Unicoi.

VA...None.
&&

DGS/JB
Hazardous weather outlook, Jan 10, 3:13 AM EST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 AM EST Wed Jan 10 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
313 AM EST Wed Jan 10 2018 /213 AM CST Wed Jan 10 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Gusty winds will develop across the mountains of east Tennessee
beginning this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Windy Conditions Mountains and Foothills Thursday and Friday...
...Strong Storms Possible southeast Tennessee and southwest
   North Carolina Friday...
...Snow Possible late Friday night and Saturday...

A strong storm system will move across the Tennessee Valley and
southern Appalachians during the latter half of the week into the
weekend.

Ahead of this system, strong southerly winds aloft will develop
pulling unseasonably warm and moist air into the region. The
southerly winds will produce windy conditions across the Mountains
and adjacent foothills beginning Wednesday afternoon. Periods of
windy conditions will continue through Friday.

As the low pressure system move across the Region Friday,
widespread showers and possibly thunderstorms across the southern
Tennessee Valley. Some of these storms Friday could be strong
across southeast Tennessee and southwest North Carolina.
Localized heavy rainfall will also accompany the storms on
Friday.

As the system moves northeast winds into the Ohio Valley, winds
will shift to the northwest ushering a return of much colder
temperatures and windy conditions. The colder air will change the
rain to snow and snow showers over the entire region late Friday
night and Saturday. Snow accumulations are possible, especially
across the Plateau, southwest Virginia, and the far east Tennessee
Mountains.

The evolution of this system is uncertain and further updates to
the forecast are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Friday due to the potential of
strong storms.

Nearby

Wind Advisories in Tennessee, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.